Mixing Opioids & Alcohol

Mixing opioids and alcohol can have serious consequences.

Alcohol reduces oxygen flow to your body.
Learn More

Opioids are depressants, which slow down your breathing rate. It’s easy to unintentionally overdose on opioids, especially when you combine them with other depressants, like alcohol or benzodiazepines (aka benzos). Combining different kinds of depressants can increase the effect on your breathing. If your breathing rate slows down too much, then the oxygen flow to your brain is reduced. That can cause you to lose consciousness, cause a coma or even kill you.

With an overdose, dizziness, lightheadedness, and drowsiness can give way to breathing problems, becoming unresponsive, or even falling into a coma. Many prescription drugs are slow-releasing, which means that even people who seem okay at first risk overdosing in their sleep as opioids continue to enter their bloodstream.

Some prescription opioids, like Vicodin, also contain acetaminophen, which can damage your liver if taken in large doses. Combining Vicodin with alcohol increases the toxic effects, making liver damage much more likely. Beyond liver damage, mixing alcohol and any opioid with acetaminophen in it can cause:

  • Cardiovascular problems like high blood pressure, stroke, irregular heartbeat, and even cardiac arrest
  • Breathing difficulties during sleep
  • Memory problems
  • Constipation
  • Difficulties in sexual functioning
Mixing alcohol and opioids can have other severe consequences. The bottom line is that taking prescription opioids with alcohol or benzos is extremely risky.